Kentucky, 2013

Tornado and Flooding in Kentucky, January 30 to 31, 2013

January 30 to 31, 2013 · NWS JKL · 49 events in 26 counties and zones

A strong cold front moveds across eastern Kentucky during the morning hours. In advance of this front, a line of severe thunderstorms raced across the area producing numerous reports of wind damage and an isolated tornado in Pulaski County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front moveds across eastern Kentucky during the morning hours. In advance of this front, a line of severe thunderstorms raced across the area producing numerous reports of wind damage and an isolated tornado in Pulaski County. Moderate to heavy rainfall lingered over far southeast Kentucky, causing some minor flooding later into the day and through the night for parts of Floyd, Letcher, and Harlan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 30, 2:50 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 30, 2:50 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
250 AM EST WED JAN 30 2013

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 250 AM EST WED JAN 30 2013

THE FOCUS OF THE FIRST THREE PERIOD OF THE FORECAST WILL BE THE
EVOLUTION AND EASTWARD PROGRESSION OF A LINE OF SHOWERS AND VERY
STRONG THUNDERSTORMS THAT IS CURRENTLY MOVING ACROSS WESTERN
KENTUCKY...INDIANA...AND WESTERN TENNESSEE. THESE SHOWERS AND STORMS
ARE EXPECTED TO MOVE INTO WAYNE...PULASKI...ROCKCASTLE...POWELL...
BATH...AND FLEMING COUNTIES BETWEEN 6 AND 7 AM TODAY. THESE STORMS
HAVE A HISTORY OF PRODUCING WIND GUSTS BETWEEN 55 AND 75 MPH IN
INDIANA SOUTHWARD INTO WESTERN TENNESSEE. THIS LINE OF STORMS WILL
THEN MOVE ACROSS THE REST OF EASTERN KENTUCKY THROUGHOUT THE DAY
TODAY...WITH WHATS LEFT OF THE LINE EXITING THE AREA INTO VIRGINIA
AND WEST VIRGINIA BETWEEN 6 AND 7 PM THIS EVENING. THE PRIMARY THREAT
WITH THESE STORMS WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL
FROM THESE STORMS COULD ALSO LEAD TO LOCALIZED FLASH FLOODING...
ESPECIALLY IF MULTIPLE STORMS MOVE ACROSS THE SAME LOCATIONS. THE
FORECAST MODELS HAVE ALL BEEN TOO SLOW IN THEIR EASTWARD MOVEMENT OF
THIS LINE OF SHOWERS AND STORMS...SO THE FORECAST GRIDS HAVE BEEN
UPDATED TO REFLECT THE REAL TIME TRENDS...WHICH HAS THE STORMS
MOVING INTO EASTERN KENTUCKY ABOUT 3 HOURS FASTER THAN THE MODEL
DATA IS SUGGESTING.

THE OTHER CONCERN FOR THE REMAINDER OF THE OVERNIGHT PERIOD AND
THROUGHOUT THE DAY TODAY WILL BE STRONG WINDS THAT WILL BE OCCURRING
OUTSIDE OF THE THUNDERSTORMS. WITH WINDS BLOWING AS HIGH AS 50-60KTS
AT 2.5-3K ABOVE THE SURFACE...THERE WILL BE THE POTENTIAL FOR 35-45
MPH WINDS TO REACH THE GROUND ACROSS EASTERN KENTUCKY. THE HIGHER
RIDGES ACROSS THE AREA WILL BE MOST SUSCEPTIBLE TO THESE WINDS AND
GUSTS IN THE HIGHEST TERRAIN COULD GUST AS HIGH AS 50 TO 55 MPH AT
TIMES. A SERIES OF WIND ADVISORIES HAVE BEEN ISSUED TO ADDRESS THESE
STRONG WINDS AND WILL BE IN AFFECT THROUGH 10PM AND MIDNIGHT TONIGHT
RESPECTIVELY. THESE WINDS WILL GRADUALLY BEGIN TO SUBSIDE THIS
EVENING INTO THE EARLY OVERNIGHT HOURS.

TEMPERATURES WILL CONTINUE TO CLIMB THROUGH THE NIGHT INTO LATE THIS
MORNING...AS SOUTHERLY FLOW ALSO CONTINUES TO INCREASE. TODAYS HIGHS
WILL BE IN THE MID TO EVEN UPPER 60S ACROSS THE AREA AHEAD OF THE
APPROACHING FRONT. TODAYS HIGHS WILL OCCUR EARLY THIS AFTERNOON...BEFORE
TEMPERATURES BEGIN TO DECREASE AS THE FRONT PASSES BY. ONCE THE FRONT
PASSES THROUGH EASTERN KENTUCKY AFTER ROUGHLY 2 PM THIS AFTERNOON...
TEMPERATURES WILL QUICKLY FALL INTO THE MID TO UPPER 40S.

ANOTHER COLD CANADIAN AIR MASS WILL SETTLE OVER THE AREA TONIGHT AND
TOMORROW...WITH OVERNIGHT LOWS IN THE 20S EXPECTED AND HIGHS ONLY IN
THE MID TO UPPER 30S ON THURSDAY. PRECIPITATION BEHIND THE DEPARTING
FRONT WILL MIX WITH AND THEN CHANGE TO LIGHT SNOW LATER TONIGHT...AS
THE COLD AIR SPILLS INTO THE REGION. LITTLE IF ANY SNOW ACCUMULATION
IS EXPECTED.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 250 AM EST WED JAN 30 2013

THE LONG TERM PERIOD CONTINUES TO BE BUSY...WITH A NUMBER OF WX
MAKERS. HOWEVER...MOISTURE WILL BE LIMITED THROUGHOUT THE TIME
FRAME...SO ONLY LIGHT AMOUNTS OF PRECIP ARE EXPECTED WITH ANY GIVEN
SYSTEM. TAKING THE ACTIVE AND RAPID FLOW REGIME INTO ACCOUNT...
MODELS CONTINUE TO SHOW FAIRLY GOOD AGREEMENT.

THE FIRST SYSTEM IS AN IMPULSE ROTATING THROUGH THE LARGER SCALE
EASTERN CONUS TROUGH...ACCOMPANIED BY ANOTHER COLD FRONT WITH A
REINFORCING PUSH OF COLD AIR. THIS SYSTEM MOVES THROUGH THURSDAY
NIGHT AND SHOULD BE COLD ENOUGH FOR PRECIP TO FALL AS SNOW. FORECAST
SOUNDINGS ARE SHOWING PLENTIFUL LOW-MID LEVEL MOISTURE...WITH STEEP
LAPSE RATES EXTENDING AT LEAST UP TO THE -10C LEVEL...AND MOISTURE
EXTENDING INTO THE INVERSION ABOVE. THAT BEING THE CASE...IT LOOKS
LIKE A COMBINATION OF SNOW SHOWERS AND STRATIFORM LIGHT SNOW.
INHERITED LIKELY POPS ARE STILL WARRANTED...AND WILL RAISE TO
70 PERCENT IN THE FAVORED UPSLOPE AREAS NEAR THE VA BORDER.

YET ANOTHER COLD FRONT IS SLATED FOR SATURDAY INTO SATURDAY NIGHT.
THIS TIME THERE COULD BE ENOUGH WARM AIR ADVECTION AHEAD OF THE
FRONT FOR PRECIP TO FALL AT LEAST PARTLY AS RAIN...ESPECIALLY IN OUR
SOUTHERN COUNTIES. WILL CONTINUE WITH JUST CHANCE POPS AT THIS
POINT...DUE TO MORE UNCERTAINTY AT THE LONGER FORECAST TIME...AND
THE 12Z 1-29-2013 RUN OF THE ECMWF SHOWING ONLY VERY LIGHT PRECIP
COMPARED TO THE 00Z 1-30-2013 GFS.

A THIRD COLD FRONT IS SHOWN TO APPROACH MONDAY AND PASS MONDAY
NIGHT. WITH STILL MORE TIME TO LAPSE BEFORE THE EVENT...AND THIS
TIME THE 00Z 1-30-2013 RUN OF THE GFS BEING VERY LIGHT WITH PRECIP
COMPARED TO THE 12Z 1-29-2013 ECMWF...WILL ONLY USE 20-30 PERCENT
POPS. MODELS DO AGREE ON ENOUGH WARMING FOR PRIMARILY RAIN WITH THIS
THIRD SYSTEM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1240 AM EST WED JAN 30 2013

THE PRIMARY CONCERN TO BEGIN TO TAF PERIOD WILL BE LOW LEVEL WIND
SHEAR. THE LATEST WIND PROFILES ARE SHOWING 45 TO 50KT WINDS AT 2.5K
AGL ACROSS THE FORECAST AREA. WITH EVER INCREASING WINDS ALREADY
MOVING INTO THE AREA FROM THE WEST...LOW LEVEL WIND SHEAR WAS
FEATURED IN THE TAFS FOR THE OVERNIGHT PERIOD. THE NEXT AREA OF
CONCERN WILL BE A LINE OF SHOWERS AND THUNDERSTORMS THAT IS EXPECTED
TO BEGIN AFFECTING LOZ AND SME BETWEEN 12 AND 16Z IN THE MORNING.
DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE
ACROSS THE FORECAST AREA DURING THE DAY ON WEDNESDAY. THIS LINE OF
STORMS WILL MOVE PAST JKL BETWEEN 14 AND 17Z. WINDS OUTSIDE THE
THUNDERSTORMS WILL CONTINUE TO STRENGTHEN THROUGHOUT THE DAY AS
WELL...WITH WIND GUSTS OF 40 TO 50 MPH POSSIBLE THROUGH AROUND 22Z.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS THESE SHOWERS AND
STORMS MOVE THROUGH. IFR CONDITIONS OR WORSE WILL BE POSSIBLE DURING
THE MOST INTENSE STORMS DUE TO HEAVY RAINFALL AND THE WINDS. VSBYS
COULD DROP TO AROUND ONE QUARTER OF A MILE AT TIMES DURING THE MOST
INTENSE RAINFALL WITH CIGS DOWN TO 1.5K OR LOWER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>085.

WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ087-088-118-120.

WIND ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT FOR
KYZ086-104-106>117-119.

&&

SHORT TERM...AR
LONG TERM....HAL
AVIATION...AR
Hazardous weather outlook, Jan 29, 4:04 PM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EST TUE JAN 29 2013

KYZ044-050>052-058>060-068-069-079-080-083>085-301200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE VERY LATE TONIGHT. IN ADDITION TO THE
THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WILL
GUST TO BETWEEN 35 AND 45 MPH AT TIMES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT WILL GUST TO BETWEEN 40 AND 50 MPH AT TIMES FROM
WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

KYZ086-104-106>117-119-301200-
KNOX-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...BARBOURVILLE...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE VERY LATE TONIGHT. WINDS MAY GUST AS
HIGH AS 35 MPH TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY TO
SOUTHWESTERLY WINDS AHEAD OF THE FRONT WILL GUST TO BETWEEN 40 AND
50 MPH AT TIMES FROM WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

KYZ087-088-118-120-301200-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WILL GUST TO BETWEEN 40
AND 50 MPH AT TIMES LATE TONIGHT AT ELEVATIONS ABOVE 2000 FEET.
SOME ISOLATED GUSTS TO THESE SPEEDS MAY ALSO OCCUR DOWNWIND OF
PINE AND BLACK MOUNTAINS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING
POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT WILL GUST TO BETWEEN 45 AND 55 MPH AT TIMES FROM
WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

JP/SHALLENBERGER

The radar

The Louisville radar (KLVX), 147 km away, was scanning. The volume nearest the first event began at 11:03 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 5 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
January 30, 6:03 AM EST
Where
Wayne County, 3.63 mi NNW of Parnell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.920, -84.950

Trees were reported down on Hwy 789 at Camp Earl Wallace.

Thunderstorm Wind, Wayne

When
January 30, 6:06 AM EST
Where
Wayne County, 0.89 mi SW of Susie
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.760, -84.960

Trees were reported down at Hwy 834 and 90.

Thunderstorm Wind, Pulaski

When
January 30, 6:12 AM EST
Where
Pulaski County, 1.3 mi WSW of Nancy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.060, -84.750

Trees were downed.

Thunderstorm Wind, Wayne

When
January 30, 6:13 AM EST
Where
Wayne County, 1.8 mi ENE of Monticello Wayne Arp
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.860, -84.820

Trees were downed at Hwy 1275N and Hwy 90.

Thunderstorm Wind, Wayne

When
January 30, 6:15 AM EST
Where
Wayne County, 1.8 mi WSW of Steubenville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.870, -84.810

Trees were reported down on Green Briar Loop.

Thunderstorm Wind, Pulaski

When
January 30, 6:24 AM EST
Where
Pulaski County, 0.55 mi E of Albia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.320, -84.560

Trees were reported down on Hwy 328.

Thunderstorm Wind, Wayne

When
January 30, 6:24 AM EST
Where
Wayne County, 2.35 mi SSW of Sumpter
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.720, -84.850

Trees were reported down on Hwy 167 and Ray Hill Road.

Thunderstorm Wind, Pulaski

When
January 30, 6:30 AM EST
Where
Pulaski County, 1.79 mi WNW of Strawberry
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.080, -84.560

Trees were reported down on Cherry Grove Road.

Tornado, Pulaski

When
January 30, 6:30 AM EST to 6:31 AM EST
Where
Pulaski County, 0.76 mi SSW of Ferguson to 0.3 mi S of Ferguson
Rating
EF0
Path length
0.5 mi
Path width
150 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.060, -84.605

A storm damage survey team from the National Weather Service office in Jackson, KY confirmed an EF-0 tornado in Pulaski County around 630 am EST this morning, January 30th. Touchdown occurred in the Ferguson Community near the end of the runway of the Lake Cumberland Regional Airport. The tornado traveled a half mile through a residential area crossing Murphy Avenue near the Gover Lane intersection. Some roof and siding damage was noted to structures along the path. Several trees were also downed along the path and one tree fell across and destroyed a shed. This is the first documented tornado to occur during the month of January in the National Weather Service Jackson, KY forecast area.

Thunderstorm Wind, Pulaski

When
January 30, 6:35 AM EST
Where
Pulaski County, 0.55 mi E of West Somerset
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.080, -84.610

Automated equipment at the Lake Cumberland Regional Airport reported a 64 mph wind gust.

Thunderstorm Wind, Rockcastle

When
January 30, 6:36 AM EST
Where
Rockcastle County, 0.88 mi NE of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.360, -84.340

Trees were reported down on Hwy 461.

Thunderstorm Wind, Rockcastle

When
January 30, 6:45 AM EST
Where
Rockcastle County, 0.55 mi E of Pongo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.220, -84.320

Trees were reported down on Hwy 1249.

Thunderstorm Wind, Estill

When
January 30, 7:00 AM EST
Where
Estill County, 0.55 mi E of Hargett
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.780, -84.010

Trees were reported down at the intersection of Spout Spring and Twin Creek Road.

Thunderstorm Wind, McCreary

When
January 30, 7:00 AM EST
Where
McCreary County, 0.55 mi W of Whitley City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.720, -84.480

Almost all county roads have been blocked due to downed trees.

Thunderstorm Wind, Estill

When
January 30, 7:00 AM EST
Where
Estill County, 0.55 mi E of West Irvine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.700, -83.990

Trees were downed on Doug Hill Road.

Thunderstorm Wind, Estill

When
January 30, 7:02 AM EST
Where
Estill County, Irvine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.700, -83.970

Trees were reported down and blocking Walton Road.

Thunderstorm Wind, Jackson

When
January 30, 7:03 AM EST
Where
Jackson County, 0.69 mi S of Mc Kee
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.420, -84.000

Two trees were reported down on Hwy 290.

Thunderstorm Wind, Powell

When
January 30, 7:08 AM EST
Where
Powell County, 0.69 mi S of Waltersville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.860, -83.930

Trees down on Winchester Road.

Thunderstorm Wind, Bath

When
January 30, 7:10 AM EST
Where
Bath County, Slate Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.170, -83.720

A tree fell on Highway 11 and a limb from the tree damaged a school bus.

Thunderstorm Wind, Whitley

When
January 30, 7:14 AM EST
Where
Whitley County, 0.69 mi N of Redbird
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.760, -84.220

Trees were downed on Hwy 478 near Redbird.

Thunderstorm Wind, Whitley

When
January 30, 7:14 AM EST
Where
Whitley County, 0.69 mi N of Redbird
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.760, -84.220

Trees were downed on Hwy 478 near Redbird.

Thunderstorm Wind, Laurel

When
January 30, 7:18 AM EST
Where
Laurel County, 1.49 mi SSE of Fariston
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.050, -84.040

Trees were down onto Hwy 229 and several other roads across the county.

Thunderstorm Wind, Menifee

When
January 30, 7:20 AM EST
Where
Menifee County, 1.49 mi SSE of Means
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.930, -83.760

Trees down on Hwy 713.

Thunderstorm Wind, Clay

When
January 30, 7:24 AM EST
Where
Clay County, 1.1 mi W of Horse Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.150, -83.770

Trees were reported down across the county.

Thunderstorm Wind, Rowan

When
January 30, 7:24 AM EST
Where
Rowan County, 0.54 mi W of Cogswell
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.100, -83.490

Trees were reported down on Hwy 801.

Thunderstorm Wind, Owsley

When
January 30, 7:24 AM EST
Where
Owsley County, Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.480, -83.680

Widespread trees down across the county.

Thunderstorm Wind, Knox

When
January 30, 7:30 AM EST
Where
Knox County, Barbourville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.870, -83.880

Numerous trees were reported down across the county.

Thunderstorm Wind, Lee

When
January 30, 7:30 AM EST
Where
Lee County, 0.55 mi E of Beattyville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.580, -83.710

Numerous trees were reported down countywide.

Thunderstorm Wind, Rowan

When
January 30, 7:30 AM EST
Where
Rowan County, 1.48 mi NNE of Gates
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.250, -83.360

Trees down on Hwy 60E.

Thunderstorm Wind, Wolfe

When
January 30, 7:45 AM EST
Where
Wolfe County, Hazel Green
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.800, -83.420

Trees reported down on Hwy 191.

Thunderstorm Wind, Breathitt

When
January 30, 7:50 AM EST
Where
Breathitt County, 0.55 mi E of Paxton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.680, -83.410

Trees were reported down on Hwy 1419.

Thunderstorm Wind, Breathitt

When
January 30, 7:51 AM EST
Where
Breathitt County, 0.55 mi E of Talbert
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.420, -83.460

Trees were reported down on Hwy 315.

Thunderstorm Wind, Morgan

When
January 30, 7:54 AM EST
Where
Morgan County, 0.88 mi SW of Lick Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.940, -83.230

Trees down at the intersection of Hwys 1161 and 172.

Thunderstorm Wind, Leslie

When
January 30, 8:00 AM EST
Where
Leslie County, 1.77 mi NW of Thousandsticks
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -83.440

Trees were reported by down by estimated 70 mph winds.

Thunderstorm Wind, Leslie

When
January 30, 8:03 AM EST
Where
Leslie County, Wooton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.180, -83.300

Trees were reported down on Hwy 80.

Thunderstorm Wind, Breathitt

When
January 30, 8:06 AM EST
Where
Breathitt County, Guage
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.600, -83.200

Trees were reported down on Hwy 30 at Gauge.

Thunderstorm Wind, Floyd

When
January 30, 8:30 AM EST
Where
Floyd County, 1.78 mi WSW of West Prestonsburg
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.660, -82.830

A large tree limb was blown down.

Thunderstorm Wind, Knott

When
January 30, 8:30 AM EST
Where
Knott County, 0.88 mi SW of Yellow Mtn
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.410, -82.980

Wind gust recorded from Knott County Mesonet Station.

Thunderstorm Wind, Knott

When
January 30, 8:33 AM EST
Where
Knott County, 0.55 mi E of Pippa Passes
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.330, -82.870

Trees were reported down on Hwy 1697.

Thunderstorm Wind, Bell

When
January 30, 8:34 AM EST
Where
Bell County, 0.69 mi N of Middlesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.610, -83.720

Tree was reported down on Hwy 74.

Thunderstorm Wind, Floyd

When
January 30, 8:35 AM EST
Where
Floyd County, 1.49 mi NNW of Eastern
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.540, -82.830

A power pole was blown down in Hueysville.

Thunderstorm Wind, Floyd

When
January 30, 8:50 AM EST
Where
Floyd County, Betsy Layne
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -82.630

A power pole was blown down in Stanville.

Thunderstorm Wind, Harlan

When
January 30, 9:03 AM EST
Where
Harlan County, 0.69 mi N of Totz
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.940, -83.120

Trees were down on Hwy 552.

Thunderstorm Wind, Pike

When
January 30, 9:15 AM EST
Where
Pike County, 1.76 mi NE of Shelbiana
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.450, -82.480

Trees reported down on Hwy 1460.

Flood, Harlan

When
January 30, 5:00 PM EST to January 31, 5:00 AM EST
Where
Harlan County, 0.64 mi NNW of Sand Hill to 0.31 mi NE of Sand Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.979, -83.003

Water was reported across Hwy 160 southwest of Cumberland.

Flood, Letcher

When
January 30, 5:00 PM EST to January 31, 5:00 AM EST
Where
Letcher County, 0.67 mi NE of Van to 1.33 mi NE of Van
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.158, -82.873

Highway 1811 was affected by flood waters near the intersection with Hwy 15.

Flood, Harlan

When
January 30, 6:00 PM EST to January 31, 5:00 AM EST
Where
Harlan County, 0.65 mi N of Bobs Creek to 0.7 mi N of Bobs Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.789, -83.250

Highway 1556 was closed due to high water.

Flood, Floyd

When
January 30, 6:00 PM EST to January 31, 5:00 AM EST
Where
Floyd County, 0.88 mi SE of Bonanza to 0.79 mi ESE of Bonanza
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.690, -82.860

Little Abbott Creek Road flooded.

Flood, Harlan

When
January 30, 8:00 PM EST to January 31, 12:00 AM EST
Where
Harlan County, 0.69 mi S of Cranks to 0.28 mi ESE of Cranks
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.760, -83.170

Highway 421 near Cranks was closed for a time due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430722, 430723, 430724, 430725, 430726, 430727, 430728, 430730, 430757, 430721, 430732, 430733, 430619, 430747, 430768, 430625, 430669, 430748, 430606, 430738, 430741, 430685, 430753, 430614, 430744, 430745, 430672, 430683, 430746, 430750, 430616, 430617, 430749, 430674, 430675, 430615, 430640, 430677, 430679, 430613, and more.